Skip to content

Drug interactions

Deflazacort + Indinavir

Severity: Major

Deflazacort and Indinavir: major interaction.

Last updated Sources: US FDA label

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Indinavir is a strong CYP3A4 inhibitor and can markedly increase exposure to the active metabolite of deflazacort. This raises the risk of corticosteroid toxicity including Cushingoid effects, hyperglycemia and adrenal suppression.

What this interaction means in plain words

Deflazacort and Indinavir can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for.

Evidence level: High

Why it happens

Strong CYP3A4 inhibition (and P-glycoprotein inhibition) by indinavir reduces clearance of the active deflazacort metabolite.

What to do

Reduce the deflazacort dose to about one-third of the usual dose while indinavir is given, per labeling. Monitor for glucocorticoid adverse effects and glucose.

What to ask your pharmacist

  • Does the benefit of taking both outweigh the risk in my case?
  • Do I need any blood test, ECG or other check while on both?
  • What early warning signs should I watch for, and what should I do if they appear?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Deflazacort and Indinavir, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

References

Frequently asked questions

Can I take Deflazacort with Indinavir?

MediHelp rates the interaction as major. Deflazacort and Indinavir can interact in a way that may be serious. Using them together is sometimes necessary, but it needs a deliberate decision by the prescriber, a plan for monitoring, and clear advice on the warning signs to watch for. Indinavir is a strong CYP3A4 inhibitor and can markedly increase exposure to the active metabolite of deflazacort. This raises the risk of corticosteroid toxicity including Cushingoid effects, hyperglycemia and adrenal suppression.

How serious is the interaction between Deflazacort and Indinavir?

MediHelp rates it major, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Reduce the deflazacort dose to about one-third of the usual dose while indinavir is given, per labeling. Monitor for glucocorticoid adverse effects and glucose.

What other medicines interact with Deflazacort?

MediHelp also lists interactions of Deflazacort with, for example, Adenovirus types 4 and 7 live, Bcg vaccine live, Influenza virus vaccine quadrivalent intranasal. The full list is on the Deflazacort page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in